Alert archive / Montana / High Wind Warnings in 2014

High Wind Warning 17, NWS Great Falls, MT

March 19, 2014

NWS Great Falls, MT issued this high wind warning at Mar 19, 2014, 2:24 PM MDT. It took effect at Mar 20, 2014, 12:00 AM MDT. It was in force for 18 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Mar 19, 2014, 2:24 PM MDT (20:24 UTC)
In effect from
Mar 20, 2014, 12:00 AM MDT
Expired
Mar 20, 2014, 6:00 PM MDT
In force
18 hr
Issued by
NWS Great Falls, MT

The text

As transmitted, in the capitals the NWS used until 2016.

724 
WWUS75 KTFX 192024
NPWTFX

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE GREAT FALLS MT
224 PM MDT WED MAR 19 2014

MTZ009-048-200830-
/O.NEW.KTFX.HW.W.0017.140320T0600Z-140320T1800Z/
NORTHERN ROCKY MOUNTAIN FRONT-SOUTHERN ROCKY MOUNTAIN FRONT-
INCLUDING THE FOLLOWING LOCATIONS...BROWNING...MARIAS PASS...
CHOTEAU
224 PM MDT WED MAR 19 2014

...HIGH WIND WARNING IN EFFECT FROM MIDNIGHT TONIGHT TO NOON MDT
THURSDAY...

THE NATIONAL WEATHER SERVICE IN GREAT FALLS HAS ISSUED A HIGH
WIND WARNING...WHICH IS IN EFFECT FROM MIDNIGHT TONIGHT TO NOON
MDT THURSDAY. 

* TIMING AND MAIN IMPACT: STRONG AND GUSTY WINDS WILL DEVELOP
  ALONG THE ROCKY MOUNTAIN FRONT LATE TONIGHT. THESE WINDS WILL
  CONTINUE THROUGH THURSDAY MORNING AND WILL MAKE DRIVING
  DIFFICULT FOR HIGH PROFILE VEHICLES AND TOWING UNITS.

* WINDS: WEST WINDS 3O TO 45 WITH GUSTS UP TO 65 MPH.

* OTHER IMPACTS: BLOWING SNOW WILL REDUCE VISIBILITIES TO NEAR
  WHITE OUT CONDITIONS AT TIMES ALONG U.S. HIGHWAY 2.

* LOCATIONS AFFECTED INCLUDE: CHOTEAU...BROWNING...MARIAS PASS.

* TO SEE A GRAPHICAL REPRESENTATION OF THIS HAZARD PLEASE VISIT
  OUR WEB PAGE AND CLICK ON THE DETAILED HAZARDS TAB.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A HIGH WIND WARNING MEANS A HAZARDOUS HIGH WIND EVENT IS EXPECTED
OR OCCURRING. SUSTAINED WIND SPEEDS OF AT LEAST 40 MPH OR GUSTS
OF 58 MPH OR MORE CAN LEAD TO PROPERTY DAMAGE.

&&

$$
4 follow-up statements
269 
WWUS75 KTFX 192234
NPWTFX

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE GREAT FALLS MT
434 PM MDT WED MAR 19 2014

MTZ045-201200-
/O.EXB.KTFX.HW.W.0017.140320T0600Z-140321T0000Z/
LIBERTY-
434 PM MDT WED MAR 19 2014

...HIGH WIND WARNING IN EFFECT FROM MIDNIGHT TONIGHT TO 6 PM MDT
THURSDAY...

THE NATIONAL WEATHER SERVICE IN GREAT FALLS HAS ISSUED A HIGH
WIND WARNING...WHICH IS IN EFFECT FROM MIDNIGHT TONIGHT TO 6 PM
MDT THURSDAY. 

* TIMING AND MAIN IMPACT: STRONG AND GUSTY WEST WINDS WILL DEVELOP
  AFTER MIDNIGHT THURSDAY. WINDS WILL SHIFT TO THE NORTHWEST BY
  THURSDAY AFTERNOON AND CONTINUE STRONG AND GUSTY. WINDS WILL
  DIMINISH EARLY THURSDAY EVENING. DRIVING WILL BE DIFFICULT FOR
  HIGH PROFILE VEHICLES AND TOWING UNITS.

* WINDS: WEST WINDS 3O TO 45 WITH GUSTS UP TO 65 MPH BECOMING
  NORTHWEST 30 TO 45 MPH WITH GUSTS UP TO 65 MPH BY THURSDAY
  AFTERNOON. 

* OTHER IMPACTS: BLOWING SNOW WILL REDUCE VISIBILITIES TO NEAR
  WHITE OUT CONDITIONS AT TIMES.

* TO SEE A GRAPHICAL REPRESENTATION OF THIS HAZARD PLEASE VISIT 
  OUR WEB PAGE AND CLICK ON THE DETAILED HAZARDS TAB.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A HIGH WIND WARNING MEANS A HAZARDOUS HIGH WIND EVENT IS EXPECTED
OR OCCURRING. SUSTAINED WIND SPEEDS OF AT LEAST 40 MPH OR GUSTS
OF 58 MPH OR MORE CAN LEAD TO PROPERTY DAMAGE.

&&

$$

MTZ009-048-201200-
/O.CON.KTFX.HW.W.0017.140320T0600Z-140320T1800Z/
NORTHERN ROCKY MOUNTAIN FRONT-SOUTHERN ROCKY MOUNTAIN FRONT-
INCLUDING THE FOLLOWING LOCATIONS...BROWNING...MARIAS PASS...
CHOTEAU
434 PM MDT WED MAR 19 2014

...HIGH WIND WARNING REMAINS IN EFFECT FROM MIDNIGHT TONIGHT TO
NOON MDT THURSDAY...

A HIGH WIND WARNING REMAINS IN EFFECT FROM MIDNIGHT TONIGHT TO
NOON MDT THURSDAY. 

* TIMING AND MAIN IMPACT: STRONG AND GUSTY WEST WINDS WILL DEVELOP
  AFTER MIDNIGHT THURSDAY. THESE WINDS WILL CONTINUE THROUGH
  THURSDAY MORNING BUT SHIFT TO THE NORTHWEST AND DIMINISH BY
  THURSDAY AFTERNOON. DRIVING WILL BE DIFFICULT FOR HIGH PROFILE
  VEHICLES AND TOWING UNITS.

* WINDS: WEST WINDS 3O TO 45 WITH GUSTS UP TO 65 MPH.

* OTHER IMPACTS: BLOWING SNOW WILL REDUCE VISIBILITIES TO NEAR 
  WHITE OUT CONDITIONS AT TIMES ALONG U.S. HIGHWAY 2.

* LOCATIONS AFFECTED INCLUDE: CHOTEAU...BROWNING...MARIAS PASS.

* TO SEE A GRAPHICAL REPRESENTATION OF THIS HAZARD PLEASE VISIT 
  OUR WEB PAGE AND CLICK ON THE DETAILED HAZARDS TAB.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A HIGH WIND WARNING MEANS A HAZARDOUS HIGH WIND EVENT IS EXPECTED
OR OCCURRING. SUSTAINED WIND SPEEDS OF AT LEAST 40 MPH OR GUSTS
OF 58 MPH OR MORE CAN LEAD TO PROPERTY DAMAGE.

&&

$$
807 
WWUS75 KTFX 201021
NPWTFX

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE GREAT FALLS MT
421 AM MDT THU MAR 20 2014

MTZ009-048-201800-
/O.CON.KTFX.HW.W.0017.000000T0000Z-140320T1800Z/
NORTHERN ROCKY MOUNTAIN FRONT-SOUTHERN ROCKY MOUNTAIN FRONT-
INCLUDING THE FOLLOWING LOCATIONS...BROWNING...MARIAS PASS...
CHOTEAU
421 AM MDT THU MAR 20 2014

...HIGH WIND WARNING REMAINS IN EFFECT UNTIL NOON MDT TODAY...

A HIGH WIND WARNING REMAINS IN EFFECT UNTIL NOON MDT TODAY. 

* TIMING AND MAIN IMPACT: STRONG AND GUSTY WEST WINDS WILL RE-
  DEVELOP THIS MORNING AS A LOW PRESSURE SYSTEM MOVES ACROSS NORTH
  CENTRAL MONTANA AND CONTINUE TO AROUND MIDDAY. WINDS WILL SHIFT
  TO THE NORTHWEST AND DIMINISH BY THURSDAY AFTERNOON. DRIVING
  WILL BE DIFFICULT FOR HIGH PROFILE VEHICLES AND TOWING UNITS.

* WINDS: WEST WINDS 3O TO 45 WITH GUSTS UP TO 65 MPH.

* OTHER IMPACTS: BLOWING SNOW WILL REDUCE VISIBILITIES TO NEAR 
  WHITE OUT CONDITIONS AT TIMES ALONG U.S. HIGHWAY 2.

* LOCATIONS AFFECTED INCLUDE: CHOTEAU...BROWNING...MARIAS PASS.

* TO SEE A GRAPHICAL REPRESENTATION OF THIS HAZARD PLEASE VISIT 
  OUR WEB PAGE AND CLICK ON THE DETAILED HAZARDS TAB.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A HIGH WIND WARNING MEANS A HAZARDOUS HIGH WIND EVENT IS EXPECTED
OR OCCURRING. SUSTAINED WIND SPEEDS OF AT LEAST 40 MPH OR GUSTS
OF 58 MPH OR MORE CAN LEAD TO PROPERTY DAMAGE.

&&

$$

MTZ045-201800-
/O.CON.KTFX.HW.W.0017.000000T0000Z-140321T0000Z/
LIBERTY-
421 AM MDT THU MAR 20 2014

...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 6 PM MDT THIS
EVENING...

A HIGH WIND WARNING REMAINS IN EFFECT UNTIL 6 PM MDT THIS
EVENING. 

* TIMING AND MAIN IMPACT: STRONG AND GUSTY WEST WINDS WILL RE-
  DEVELOP THIS MORNING AS A LOW PRESSURE SYSTEM MOVES ACROSS NORTH
  CENTRAL MONTANA. WINDS WILL SHIFT TO THE NORTHWEST BY THURSDAY
  AFTERNOON AND CONTINUE STRONG AND GUSTY. WINDS WILL DIMINISH
  EARLY THURSDAY EVENING. DRIVING WILL BE DIFFICULT FOR HIGH
  PROFILE VEHICLES AND TOWING UNITS.

* WINDS: WEST WINDS 3O TO 45 WITH GUSTS UP TO 65 MPH BECOMING 
  NORTHWEST 30 TO 45 MPH WITH GUSTS UP TO 65 MPH BY THURSDAY 
  AFTERNOON.

* OTHER IMPACTS: BLOWING SNOW WILL REDUCE VISIBILITIES TO NEAR 
  WHITE OUT CONDITIONS AT TIMES.

* TO SEE A GRAPHICAL REPRESENTATION OF THIS HAZARD PLEASE VISIT 
  OUR WEB PAGE AND CLICK ON THE DETAILED HAZARDS TAB.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A HIGH WIND WARNING MEANS A HAZARDOUS HIGH WIND EVENT IS EXPECTED
OR OCCURRING. SUSTAINED WIND SPEEDS OF AT LEAST 40 MPH OR GUSTS
OF 58 MPH OR MORE CAN LEAD TO PROPERTY DAMAGE.

&&

$$
810 
WWUS75 KTFX 201744
NPWTFX

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE GREAT FALLS MT
1144 AM MDT THU MAR 20 2014

MTZ009-048-201845-
/O.EXP.KTFX.HW.W.0017.000000T0000Z-140320T1800Z/
NORTHERN ROCKY MOUNTAIN FRONT-SOUTHERN ROCKY MOUNTAIN FRONT-
INCLUDING THE FOLLOWING LOCATIONS...BROWNING...MARIAS PASS...
CHOTEAU
1144 AM MDT THU MAR 20 2014

...HIGH WIND WARNING WILL EXPIRE AT NOON MDT TODAY...

THE HIGH WIND WARNING WILL EXPIRE AT NOON MDT TODAY. 

BREEZY CONDITIONS WILL CONTINUE THROUGH THIS AFTERNOON BUT
DAMAGING WINDS ARE NOT EXPECTED. 

$$

MTZ045-210000-
/O.CON.KTFX.HW.W.0017.000000T0000Z-140321T0000Z/
LIBERTY-
1144 AM MDT THU MAR 20 2014

...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 6 PM MDT THIS
EVENING...

A HIGH WIND WARNING REMAINS IN EFFECT UNTIL 6 PM MDT THIS
EVENING. 

* TIMING AND MAIN IMPACT: STRONG AND GUSTY WEST WINDS WILL SHIFT
  NORTHWEST THIS AFTERNOON AND DIMINISH EARLY EVENING. DRIVING
  WILL BE DIFFICULT FOR HIGH PROFILE VEHICLES AND TOWING UNITS.

* WINDS: WEST WINDS 3O TO 40 WITH GUSTS UP TO 65 MPH.

* TO SEE A GRAPHICAL REPRESENTATION OF THIS HAZARD PLEASE VISIT 
  OUR WEB PAGE AND CLICK ON THE DETAILED HAZARDS TAB.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A HIGH WIND WARNING MEANS A HAZARDOUS HIGH WIND EVENT IS EXPECTED
OR OCCURRING. SUSTAINED WIND SPEEDS OF AT LEAST 40 MPH OR GUSTS
OF 58 MPH OR MORE CAN LEAD TO PROPERTY DAMAGE.

&&

$$
550 
WWUS75 KTFX 202356
NPWTFX

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE GREAT FALLS MT
556 PM MDT THU MAR 20 2014


MTZ045-210100-
/O.EXP.KTFX.HW.W.0017.000000T0000Z-140321T0000Z/
LIBERTY-
556 PM MDT THU MAR 20 2014

...HIGH WIND WARNING WILL EXPIRE AT 6 PM MDT THIS EVENING...

THE HIGH WIND WARNING WILL EXPIRE AT 6 PM MDT THIS EVENING.

WINDS HAVE DIMINISHED.


$$

What forecasters said that day

The local office's own words before this high wind warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Great Falls, MT wrote its last area forecast discussion before this high wind warning went out at Mar 19, 11:18 AM MDT, 3 hours 6 minutes earlier.

Area forecast discussion, Mar 19, 11:18 AM MDT, 3 hours 6 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GREAT FALLS MT
1118 AM MDT Wed Mar 19 2014

UPDATED AVIATION SECTION

.UPDATE...Overall forecast appears to be in good shape with breezy
conditions and seasonable temperatures expected today. Clouds will
continue to increase ahead of the next weather system that will
move into the region overnight. Only updates made this morning
were to increase and fine tune winds for today through early
tomorrow morning, especially along the Rocky Mountain Front.
Observations this morning have shown that winds along the Front
are substantially stronger than models and the previous forecast
indicated. Am also somewhat concerned that winds along the Front
may reach high wind criteria as downslope pressure gradients
tighten up late tonight. Will continue to comb through the models
for clues as to how this system will play out and, if conditions
warrant, may introduce highlights with the afternoon package. mpj

&&

.AVIATION...
UPDATED 1718Z.
VFR conditions will prevail for most of the TAF sites through the
next 24 hours. A Pacific cold front will move across the area
Thursday morning spreading gusty winds across the area and lowering
CIGS. MVFR conditions will begin to develop late in the TAF period
near the Canadian border as snow spreads south out of Canada. This
area of snow will extend from near KCTB to near KHVR at 18Z
Thursday. MVFR and IFR conditions will be possible beyond the TAF
forecast period due to low CIGS and VIS as snow continues to spread
south over much north central Montana Thursday afternoon. Langlieb

&&

.PREV DISCUSSION...
/ISSUED 540 AM MDT Wed Mar 19 2014/
Today through Friday Evening...Current water vapor and IR satellite
imagery showing mid- and high-level cloud cover beginning to
increase from west to east as band of Pacific moisture moves through
northern flank of the high pressure ridge covering the western
states.  Scattered snow showers will develop along the higher
elevations of the Rocky Mtn Front this aftn/eve, but central plains
and southwest valleys should remain mostly dry today, with high
temperatures in the mid- to upper 40s.  Forecast models still on
track in showing the ridge weakening and moving east in response to
a quickly moving shortwave trof that should reach our region late
tonight into Thurs morning, with initial light snow largely confined
to the Rocky Mtn Front.  However, some marked differences still
exist in model depictions of precipitation coverage over central and
southwest MT on Thurs into Fri, notably with the NAM solution
indicating much lower chances of precip across the region. Though
the trof axis and low pressure circulation core exit into the
Dakotas by Thurs aftn, majority of other models show fair amount of
residual moisture behind the trof. That moisture will combine with
slightly unstable north-northwesterly flow aloft to generate several
areas of light snow over most of the central and Hiline counties
through early Fri aftn. Quantitative precip values remain pretty
light (about 0.1 to 0.2 inch), so total snowfall estimates are only
in the 1 to 3 inch range at lower elevations along/north of
Helena-to-Lewistown line, with 4 to 6 inches in the mtns. Precip
values and snowfall over southwest MT should total about half those
values. Moisture begins to thin out, decreasing precip chances, by
late Fri aftn/early Fri evening. Surface cold front accompanying the
Thurs weather system, will push temps back below normal, with mid-
to upper 30s on Thurs and upper 20s to low 30s on Fri. Waranauskas

Friday night through Wednesday...Cooler and wetter conditions will
continue through the long term forecast as a nearly steady stream of
moist air will move across the area. A cold pool of air will remain
on the lee side of the Rocky Mountains and force the warm moist
air over it while allowing precipitation to continue to fall east of
the Continental Divide, mainly in the form of snow. The models
continue to show a dry period Saturday as some weak shortwave
ridging develops and moves over the area. By Sunday morning the
next shortwave trough will move over the region and bring the next
wave of precipitation that could last through Monday. Temperatures
should generally warm throughout the period with Friday Night being
the coldest night. Models begin to fall out of agreement by Tuesday
Morning and confidence deteriorates on how fast the cold air will
move out of the area. Will continue to trend slightly warmer and
towards seasonal averages through days seven and eight however
confidence remains low and significant changes could appear in the
forecast at this time frame since the models do not provide any real
middle ground between solutions. Suk

&&

.PRELIMINARY POINT TEMPS/POPS...
GTF  46  28  37  17 /   0  20  40  60
CTB  43  26  34  12 /  10  30  60  60
HLN  47  29  39  21 /  10  20  30  30
BZN  42  24  39  16 /   0  20  30  30
WEY  37  17  39   7 /  10  10  30  20
DLN  43  23  36  13 /   0  20  20  20
HVR  49  30  41  19 /   0  20  50  60
LWT  45  27  37  17 /   0  10  40  60

&&

.TFX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

weather.gov/greatfalls
www.twitter.com/NWSGreatFalls
www.facebook.com/US.NationalWeatherService.GreatFalls.gov

In the hours before

Local storm report, Mar 19, 1:07 PM MDT, 1 hour 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
107 PM MDT WED MAR 19 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0740 AM     NON-TSTM WND GST 1 E EAST GLACIER PARK   48.45N 113.19W
03/19/2014  M56 MPH          GLACIER            MT   DEPT OF HIGHWAYS

            56 MPH WIND GUST AT THE DOT SENSOR JUST EAST OF EAST
            GLACIER PARK.

&&

BRUSDA
Local storm report, Mar 19, 1:08 PM MDT, 1 hour 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
108 PM MDT WED MAR 19 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0600 AM     NON-TSTM WND GST 8 SE EAST GLACIER PARK  48.37N 113.10W
03/19/2014  M58 MPH          GLACIER            MT   MESONET

            58 MPH WIND GUST AT THE DEEP CREEK RAWS LOCATION.

&&

BRUSDA
Local storm report, Mar 19, 1:11 PM MDT, 1 hour 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
111 PM MDT WED MAR 19 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0200 AM     NON-TSTM WND GST 13 WSW SAINT MARY       48.69N 113.71W
03/19/2014  M63 MPH          GLACIER            MT   MESONET

            63 MPH WIND GUST AT LOGAN PASS. TIME OF EVENT IS
            ESTIMATED.

&&

BRUSDA

Nearby

High Wind Warnings in Montana, 2014Every high wind warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.